Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society, the Mathematics of Computation (MCOM) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.98.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Stability of pseudospectral and finite-difference methods for variable coefficient problems
HTML articles powered by AMS MathViewer

by David Gottlieb, Steven A. Orszag and Eli Turkel PDF
Math. Comp. 37 (1981), 293-305 Request permission


It is shown that pseudospectral approximation to a special class of variable coefficient one-dimensional wave equations is stable and convergent even though the wave speed changes sign within the domain. Computer experiments indicate similar results are valid for more general problems. Similarly, computer results indicate that the leapfrog finite-difference scheme is stable even though the wave speed changes sign within the domain. However, both schemes can be asymptotically unstable in time when a fixed spatial mesh is used.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC: 65M10
  • Retrieve articles in all journals with MSC: 65M10
Additional Information
  • © Copyright 1981 American Mathematical Society
  • Journal: Math. Comp. 37 (1981), 293-305
  • MSC: Primary 65M10
  • DOI:
  • MathSciNet review: 628696